Questions about Provigil
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 



Q:  Questions about Provigil

Dear Dr. Plyler,

Hello!  I have some questions about the drug Provigil.  I read in a NAMI journal that it is showing promising results in fighting off bipolar depression.

I am bipolar and have terrible depressions complete with psychosis and suicidal thinking.  So....I tried Provigil with the guidance of my psychiatrist.  I was also taking Geodon, Lithium, Effexor (225 mg), Inderal, Artane, Klonopin, and Synthroid (25 MCG) at the same time.

Well, it made me do a full circle.  I became manic within 2 weeks of taking Provigil 100 mg.  I spent thousands of dollars, didn't sleep, drank, had racing thoughts and felt super good.  Then, I leveled out and just felt good for about a month.  It didn't last.  I became severely depressed, started hearing voices and tried to commit suicide.  I just got out of the psych hospital and am wondering if you have heard of this happening to anyone else who has tried Provigil.  What went so wrong??
 Any insights that you have would be greatly appreciated.  Thank you so much.

Warm regards,
Julie
 

Julie,
 
As you have unfortunately found out, the stimulants (e.g. Provigil) can also be very harmful in bipolar illness.  There is always a risk of mania developing when stimulants are added to a medication regimen.  Though there has been some evidence showing a benefit in bipolar depression,  I always add the stimulant slowly and follow up frequently to assess manic symptoms.  Effexor, though a very good medication, has been associated with the highest risk of mood instability in bipolar illness, so the combination of that and the stimulant may have also caused your mania.  Another factor may be the synthroid - are you hypothyroid or was that for the depression as well?  Obviously, you should not try stimulants in the future since the Provigil caused so much mood instability for you.  You may want to consider Abilify, Depakote, Zyprexa, or possibly even ECT for your depressive episodes.
 
Dr Plyler

 

Published May, 2011

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?